Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2002, 10:58 PM MDT for Quay County, New Mexico. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2002, 10:58 PM MDT (04:58 UTC)
- Expired
- Apr 12, 2002, 11:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 11:30 PM MDT | Hail 1 | Nara Visa, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 130458 SVRABQ NMC037-130545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1058 PM MDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 1145 PM MDT * AT 1052 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF NARA VISA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF NARA VISA AT 1125 PM MDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3574 10336 3541 10336 3538 10303 3574 10303
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:39 PM MDT, 19 minutes earlier.
Area forecast discussion, Apr 12, 10:39 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1035 PM MST FRI APR 12 2002 UPDATED ZONES TO REMOVE MENTION OF SEVERE THUNDERSTORM WATCH. .ABQ...NONE MARTIN
In the hours before
Local storm report, Apr 12, 6:19 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT FRI APR 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 5N MILLS NM 1.00 INCH HAIL
04/12/02 HARDING REPORTED BY SPOTTERS
CALocal storm report, Apr 12, 10:06 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1006 PM MDT FRI APR 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SW ABBOTT NM .88 INCH HAIL
04/12/02 COLFAX DIME TO NICKEL SIZE. HAIL
COVERED THE GROUND.
REPORTED BY CO-OP OBSERVERS
0820 PM BUEYEROS NM .75 INCH HAIL
04/12/02 HARDING DIME SIZE HAIL COVERED THE
GROUND. REPORTED BY CO-OP
OBSERVERS
0600 PM MILLS NM 1.00 INCH HAIL
04/12/02 HARDING REPORTED BY SPOTTERSSpecial weather statement, Apr 12, 10:49 PM MDT, 9 minutes before
NMZ005>007-013-130645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1049 PM MDT FRI APR 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 87 FOR EAST CENTRAL AND NORTHEAST NEW MEXICO HAS BEEN CANCELLED... THIS INCLUDES THE FOLLOWING 6 COUNTIES...COLFAX...HARDING...MORA... QUAY...SAN MIGUEL...AND UNION. THE MAIN THREAT OF SEVERE WEATHER HAS SHIFTED EAST INTO THE TEXAS AND OKLAHOMA PANHANDLES...THEREFORE SEVERE THUNDERSTORM WATCH NUMBER 87 HAS BEEN CANCELLED. HOWEVER...ISOLATED STRONG STORMS CAN STILL PRODUCE...SMALL HAIL...DANGEROUS LIGHTNING...VERY HEAVY RAIN... AND BRIEF STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISIONS SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS SITUATION. MARTIN
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:02 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 28 min |
| Apr 12, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
| Apr 12, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 52 min |
| Apr 12, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 57 min |
| Apr 12, 7:45 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 30 min |
| Apr 12, 8:17 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 43 min |
| Apr 12, 8:51 PM MDT | Tornado Warning | ABQ | Union | 24 min |
| Apr 12, 9:03 PM MDT | Tornado Warning | ABQ | Quay | 27 min |
| Apr 12, 11:50 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 10 min |
| Apr 13, 1:04 AM MDT | Severe Thunderstorm Warning | ABQ | Quay | 26 min |
| Apr 13, 1:54 AM MDT | Tornado Warning | ABQ | Quay | 36 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.